Updated: Feb 16
It's been one heck of a start to the new year. They say the most depressing day of the year is usually the second Monday of January. 'Blue Monday', they call it. Well, I don't know about that. I think I, like the main character in Breakfast at Tiffany's, had a 'case of the mean reds.' Very different to the blues.
not at all sure what the text means. Need a translator.
I'm writing about this because I want to share and be open about my experience and its pain, hoping that it will help other people to share about theirs, too. Mental health still has a stigma attached to it and, while I don't feel the shame of what happened in January so much anymore, I do feel its stigma.
So... here's what happened. Over December, I was taking a high dose of Elvanse, a medication used to treat ADHD, containing amphetamine. It's a great medication and widely used. It's very rare to have side effects or issues and it can help bring people out of a debilitating situation and into their 'best self', as the Americans call it. Unfortunately for me, I fell into one of the very rare and minority examples of someone who takes a dose that is too high, without any signs that would make them realise it, and at the same time was taking a medication for anxiety, called Sertraline. I'd been taking that one since Isaac was about a year old, after experiencing high post-natal anxiety and the terrible bereavement of an old and dear friend of mine. You can read about him elsewhere in my poetry post called 'A Poem for You, Jonny.' A great friend. A tragic loss.
Go back to December. I was taking a potent cocktail of drugs, which were battling with each other for stage position: Elvanse (dopamine) and Sertraline (serotonin). And what a battle it was. December became the month for the battle ground, where my brain was becoming intoxicated – or poisoned, more accurately – slowly but surely, with a slightly increased dose of 50mg of Elvanse to 60mg. Not quite the maximum dose, but not too far off it. And with my small stature and sensitive system, it was too much for me.
On the 1st January I experienced a nervous breakdown. It was a full and complete one, as I experienced something I'd never experienced before: losing control of my body and shaking involuntarily, all over, and finally giving into the breaking down of my usual self. Like all breakdowns, it was a while in the making. I could say it was just the ADHD meds and that would feel a little easier, a little more comfortable. For what can be more vulnerable than admitting a mental health difficulty? Especially publicly... But again, I write this to help others. This might help all you readers, all my friends, who know I'm open and respect that, to see any of your own breakdowns – past, present or future – as less of a failure. Perhaps one person at a time, we can break down the stigma around mental health and start to treat it in the same neutral way we treat a broken arm or broken leg, or other visible injury.
Anyway, this breakdown I know was a mix of sustained stress, a feeling of pressure, exhaustion, insomnia and the beginnings of a bipolar II hyper manic period. It all combined to create an awful response in my body to perceived threats and I simply became non-functioning. As someone who has pulled themselves 'back from the brink' of a breakdown before, I knew this was different. I knew I'd need more time to heal.
So fastforward 6 weeks or so later, and healing I still am. I do want to write more about this, but I think it's baby steps. Right now I'm using baby steps to pace myself and get through each day in the best way for me. This means cutting out a lot of the extra stuff, avoiding the school run for now and gradually getting back into my usual routines. It means a lot of staying at home, a good deal more self-care and a big dose of quiet. It's quite enjoyable actually, despite the frustrations of not being able to do as much. It's amazing how the body will let you know what you can and can't do. Intuition all the way...
That's it for now folks. Be back soon.